Itchy burning rush

Hi all

I was wondering if any one could give me any advice on an over the counter remedy for helping with an itchy burning rash on my neck it starts under my chin and travels all over my neck down on to my chest it started on the 28th of April I brought over the counter antihistamine tablets and Eurax cream but it got worse so on the Saturday went to the walk in clinic saw a doctor who prescribe a different antihistamine and said if it didn't settle go back it was still getting worse so Sunday tea time was back again this time was prescribed a high dose steroid tablets I was to take them for three days started them and got relive they worked a treat finished them on the Tuesday by Friday it was all back again since then I have been prescribe high dose cetirizine another antihistamine but it is not working they said it could be the medication I was on So to stop it all now they saying it is the sun even thoe I use the sun block they prescribe they say they don't want to put me back on steroids which is fine but nothing else is working they have even giving me Aveeno cream to use but none of this is working and I fill like I am banging my head against a brick wall please if any one has any ideas I would be greatful as at the moment I won't to rip my skin off thank you Rose

12 Replies

  • Oh Rose this post reads like it was written by me, I have now had a couple of weeks where my skin is like this, i scratch until it bleeds, i have tried everything you have mentioned, my Gp says it is because i am so sun sensitive, I don't go out in the sun unless I am covered, I use factor 50++ sun cream from GP, but I burnt my neck while driving and wearing a v neck T shirt. I am starting to think it could be my meds, i am on Sulfasalazine, (which is what i am thinking causes it) Leflunomide and Rituximab, what meds are you on.

  • I take Hydroxychloroquine which I had been on for nearly four years i was alp put on Felodipine 5mg by my gp back in mid early April then Asprine 75 mg and Atorvastatin 20mg as every now and then I get chest pains the last two the consultant At the hospital prescribed but have stopped all of them now but doesn't seem to have made any difference I see my Rheumatologist In a couple of weeks and am due to have an echogram Early July

  • I am starting to believe that it is sun sensitivity, can you please le me know what your rheumy says ? thanks

  • Hi seen my rheumy who thinks it is more than likely due to the sun he talked about photosensitivity he has also reduced my appointment time down so will be seeing him sooner as he wants to keep an eye on things with me

  • Thanks for letting me know. I have been back to gp and he says photosensitive also. I have bought long sleeve shirts with uV protection in. They do seem to work.

  • Hi I have been looking into uv protection clothing and am going to get a couple of pieces in the mean time large sun hat which I use and a scarf around my neck now when the sun is out

  • Look up craghoppers sun protection

  • Will do

    My grandson is haveing a sleep over he gets bad eczema at times one of he's ointments is Hydromol so I've put some on to try it and it has took the burning out and eased the itching some what still a bit itchy but not like earlier so fingers cross I might finally get a decent night's sleep

  • Hi Jerseyrose,

    Sorry to hear of your rash, constant itching can be unbearable. I'm afraid I haven't a cure but I find taking the heat out of a rash can relieve the itch somewhat & might make it more tolerable. Try holding cold packs or freezer blocks wrapped in a towel over the area.

    Sorry I can't be of more help.

    Sarah x

  • Hello. Poor you! Sounds unbearable. I use Aveeno as a moisturiser but I'm not sure it's good for itching. Have you tried calamine lotion - like they recommend for chicken pox? That seems to work. I hope you find some relief soon.

  • Funnily enough I read this email today from Suzy Cohen. I have had many of the drugs in the past and I suffer with rashes and skin problems:

    Beware of the Sun if You Take These Medications

    By Suzy Cohen on June 11, 2016 in Uncategorized ·

    Did you know that your medication can damage skin?

    Sometimes it’s permanent and sometimes not.

    Most of you don’t even think about that as a side effect. Photosensitivity is a fairly common skin reaction that is sparked by taking medicines which interact with ultraviolet (UV) radiation from the sun or tanning beds. It happened to me once and luckily the red burning rash and tingling only affected my hands. It took only 2 hours of sun exposure on a shady trail while hiking in California. Still, it rendered me out of writing commission for a few days.

    The big problem is that photosensitivity reactions are highly unpredictable. Nothing may happen the first three times you go swimming, but then the next time it’s dreadful. The reaction can differ with each exposure, and the specific medication you take. Perfumes containing “6-methylcoumarin” or “musk ambrette” may cause skin allergies, so it’s not just drugs.

    For example, a classic reaction is a severe sunburn, but also possible are brown splotches in your skin, redness, pain and tenderness, an actual bumpy rash, hives, any inflammation. Photosensitivity reactions may cause permanent skin damage while others are reversible in a few days, it is very individual. 

Finally, just because you do not have a problem with medication now, doesn’t guarantee smooth sailing every time you take it. There are hundreds of offenders, and again my list does not mean you’ll have a reaction at all, it just means the possibility exists. Here goes:

    Antibiotics: Sulfamethoxazole, tetracycline, doxycycline, tetracycline, ciprofloxacin and the UTI drug nitrofurantoin.

    Psychoactive medications: Amitriptyline, imipramine, and other Tri-cyclic antidepressants. Also sertraline (Zoloft), venlafaxine (Effexor), mirtazapine (Remeron) and alprazolam (Xanax). The blockbuster Aripiprazole (Abilify) is another psyche med that has been associated with skin eruptions and sensitivity.

    Accutane and Retin A: These are used to improve skin, so it’s ironic it can have a photosensitivity reaction, but they’re biggies.

    Allergy meds and antihistamines: Cetirizine, diphenhydramine, loratadine and other blockbusters.

    Blood pressure medications: Enalapril and amlodipine can sometimes cause “Subacute Cutaneous Lupus Erythematosus” a painful skin eruption. Other offenders in this category include Vaseretic, Lotensin HCT, Dyazide and Hyzaar. Beta-blockers, diuretics and vasodilators require extra sun caution.

    Diabetic drugs: Glipizide, glyburide, tolbutamide, glimepiride, acetohexamide, chlorpropamide and others. Metformin does not usually cause any problem.

    Sulfa drugs: Acetazolamide, sulfamethoxazole, sulfisoxazole, sulfapyrazone, sulfasalazine, sulfacytine and others.

    Estrogen-containing Meds: This is the bigger category of oral contraceptives or menopausal drugs, any of them, there are hundreds. Patches, pills, all of them can have a ‘photo’ reaction.

    Statin cholesterol drugs: All of them, atorvastatin, fluvastatin, lovastatin, pravastatin, simvastatin have the ability.

    Diuretics: Many of them are skin sensitizers, however the popular HCTZ (hydrochlorothiazide), this can cause a dangerous reaction called “Subacute Cutaneous Lupus Erythematosus.” Any drug containing HCTZ is a potential offender.

    Anti-inflammatory (NSAID) drugs: Ibuprofen, ketoprofen, naproxen and celecoxib.

    Precautions and Help for You

    My list of medications is not complete so ask your pharmacist about your medication.


    Please use natural sunscreens and sunblocks, wide-brimmed hats as well as clothing that covers you up well. There’s nothing wrong with being the only person in the pool in a T-shirt, who cares?


    Aloe vera creams are soothing, as is the gel right from the plant. 
Don’t underestimate this incredible spiky plant, it’s actually a cactus plant that belongs to the Liliaceae family. You see it all over dry climates like Arizona (United States), Africa and India and it’s been used medicinally for centuries. The clear gel contains skin-healing properties and you just apply it topically to your minor cuts, burns, dry skin and rashes.


    Try putting lavender essential oil (20 drops) and peppermint oil (2 drops) in some cold water, then make a cold compress out of that. It will cool on contact.


    Compresses with comfrey root, baking soda water are the fastest way to take the sting out of your sunburn or rash.

  • It sounds exactly like my rash which is caused by UV Whether its sunlight or light bulbs. It never goes away totally even when on high steroids.

You may also like...